Oklahoma, 2020

Damaging Wind in Oklahoma, May 22, 2020

May 22, 2020 · NWS SHV · 1 event in 1 county or zone

A large complex of showers and thunderstorms developed during the afternoon hours of May 22nd across Southwest Oklahoma and Northwest/West-Central Texas, along a dry line/weak surface trough intersection, as an upper level disturbance ejected northeast across the Texas/Oklahoma Panhandles into portions of Kansas. This mesoscale convective complex (or MCS) shifted east across Southern Oklahoma…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A large complex of showers and thunderstorms developed during the afternoon hours of May 22nd across Southwest Oklahoma and Northwest/West-Central Texas, along a dry line/weak surface trough intersection, as an upper level disturbance ejected northeast across the Texas/Oklahoma Panhandles into portions of Kansas. This mesoscale convective complex (or MCS) shifted east across Southern Oklahoma and North Texas during the late afternoon and evening hours, eventually moving into extreme Southeast Oklahoma and Northeast Texas just before midnight. These storms produced strong winds which downed a tree just north of Broken Bow, weakening further as they moved into Southwest Arkansas and North Louisiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 22, 11:31 PM CST, 7 minutes earlier.

Area forecast discussion, May 22, 11:31 PM CST, 7 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1231 AM CDT Sat May 23 2020

.AVIATION...

Convection currently across the extreme northern portion of our
airspace early this morning. Whether or not this convection comes
south into our I-20 Corridor terminal locations is anyone's guess
but given the abundance of guidance that shows an acceleration
overnight towards the pre and post down hours further south, went
ahead and began mentioning VCTS from north to south through the
morning hours leaving mention out of the LFK/MLU terminals until
later this afternoon. Otherwise, look for IFR/MVFR ceilings to
return north this morning as was the case on Friday with ceilings
eventually becoming VFR or scattering out this afternoon outside
of convection.

Winds will be mostly southerly to southeasterly near 10kts with
much higher gradient gusts across our western terminals and of
course in association with convection.

Eventually, we will a return to VFR conditions areawide by this
afternoon into the evening hours.

13

&&

.PREV DISCUSSION... /issued 910 PM CDT Fri May 22 2020/

UPDATE...
The latest run of the HRRR is capturing the ongoing severe convection
in S OK/N TX quite well and has it moving into the I-30 corridor
just before midnight tonight. Currently, only McCurtain County is
in a Severe Thunderstorm Watch in our area; will have to closely
monitor this situation as the evening progresses. This activity will
spread slowly eastward into SW AR into the early morning hours,
thus will not make any major changes to the forecast at the
moment.

35

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  71  87  70  83 /  10  50  40  60
MLU  72  89  70  87 /  10  40  20  50
DEQ  68  85  67  82 /  10  50  60  70
TXK  70  85  69  82 /  10  50  50  70
ELD  70  88  69  85 /  10  30  30  60
TYR  72  84  69  80 /  10  60  50  70
GGG  71  86  68  82 /  10  60  50  60
LFK  72  87  69  83 /  10  60  40  60

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

13/35
Hazardous weather outlook, May 22, 1:20 PM CST, 10 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
220 PM CDT Fri May 22 2020

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-231930-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
220 PM CDT Fri May 22 2020

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Showers and thunderstorms capable of producing large hail,
damaging winds, and an isolated tornado will be possible this
afternoon and into the overnight. The greatest threat for storms
will generally be along and to the northwest of I-30. Flash
flooding will also be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Isolated showers and thunderstorms will be possible across the
entire region this weekend and through much of next week as
several disturbances move across the region. No widespread
hazardous weather is expected at this time, although locally heavy
rainfall will be possible.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed for this afternoon.
Please relay any information about observed severe weather to the
NWS while following all local, state, and CDC guidelines.

In the hours before

Special weather statement, May 22, 5:42 PM CST, 5 hours 56 minutes before
Special Weather Statement
National Weather Service Shreveport LA
642 PM CDT Fri May 22 2020

TXZ152-153-166-230045-
Nacogdoches TX-San Augustine TX-Shelby TX-
642 PM CDT Fri May 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NACOGDOCHES...
SOUTHWESTERN SHELBY AND NORTHWESTERN SAN AUGUSTINE COUNTIES UNTIL 745
PM CDT...

At 642 PM CDT, Doppler radar was tracking a strong thunderstorm near
Nacogdoches, moving east at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Martinsville, Appleby and Arcadia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3160 9459 3174 9461 3179 9432 3161 9429
TIME...MOT...LOC 2342Z 262DEG 13KT 3167 9456

19
Special weather statement, May 22, 6:29 PM CST, 5 hours 9 minutes before
Special Weather Statement
National Weather Service Shreveport LA
729 PM CDT Fri May 22 2020

TXZ124-136-230115-
Smith TX-Wood TX-
729 PM CDT Fri May 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SMITH AND
SOUTHWESTERN WOOD COUNTIES UNTIL 815 PM CDT...

At 729 PM CDT, Doppler radar was tracking a strong thunderstorm near
Van, or 15 miles southwest of Mineola, moving north at 30 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Mineola, Hainesville, Hoard, Golden, Alba and Carroll.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3274 9533 3240 9550 3245 9555 3248 9559
      3269 9559 3272 9564 3282 9565
TIME...MOT...LOC 0029Z 197DEG 25KT 3246 9560

19
Special weather statement, May 22, 10:48 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1148 PM CDT Fri May 22 2020

OKZ077-TXZ096-230545-
McCurtain OK-Red River TX-
1148 PM CDT Fri May 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MCCURTAIN AND NORTH
CENTRAL RED RIVER COUNTIES UNTIL 1245 AM CDT...

At 1148 PM CDT, Doppler radar was tracking a strong thunderstorm over
Raymond Gary State Park, or 15 miles east of Hugo, moving east at 30
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Idabel, Broken Bow, Wright City, Valliant, Millerton, Garvin, Farmers
Hill, Rufe, Redland, Holly Creek, Glover, Slim, Oak Hill and Golden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southeastern Oklahoma.

LAT...LON 3421 9475 3393 9469 3387 9521 3396 9523
      3396 9521 3394 9516 3416 9515
TIME...MOT...LOC 0448Z 260DEG 26KT 3401 9524

19
Special weather statement, May 22, 11:21 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1221 AM CDT Sat May 23 2020

OKZ077-230615-
McCurtain OK-
1221 AM CDT Sat May 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MCCURTAIN COUNTY UNTIL
115 AM CDT...

At 1221 AM CDT, Doppler radar was tracking a strong thunderstorm 17
miles northwest of Broken Bow, or 35 miles northeast of Hugo, moving
northeast at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Mount Herman, Sherwood and Bethel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southeastern Oklahoma.

LAT...LON 3426 9453 3415 9502 3429 9505 3431 9504
      3445 9460
TIME...MOT...LOC 0521Z 244DEG 20KT 3421 9494

19

The radar

The Western Arkansas radar (KSRX), 141 km away, was scanning. The volume nearest the first event began at 05:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McCurtain

When
May 22, 11:38 PM CST
Where
McCurtain County, 1.92 mi NNW of Broken Bow
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
34.057, -94.740

A large tree was blown down across Highway 259 just north of Sweet Home Road north of Broken Bow.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 887268.